Hep C therapy may interact with amiodarone

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - red and white pills

The FDA is warning cardiologists that patients can develop life-threatening symptomatic bradycardia when the hepatitis C drugs ledipasvir/sofosbuvir or sofosbuvir combined with another direct-acting antiviral are taken together with amiodarone.

A review of postmarketing adverse event reports found that one patient on that regimen died from cardiac arrest and three others required placement of a pacemaker. The FDA could not determine the cause, but other patients recovered after discontinuing either the hepatitis C drug, amiodarone or both.

The FDA recommends physicians discontinue prescribing ledipasvir/sofosbuvir (Harvoni) or sofosbuvir (Sovaldi) combined with another direct-acting antiviral drug with amiodarone. In cases where alternative treatment options aren’t available, the FDA advised heart monitoring in an in-patient hospital setting for the first 48 hours followed by monitoring in a doctor’s office or self-monitoring every day through at least the first two weeks of treatment.

The FDA is continuing to investigate.